Alert archive / Minnesota / Beach Hazards Statements in 2017

Beach Hazards Statement 12, NWS Duluth, MN

August 14, 2017Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin

NWS Duluth, MN issued this beach hazards statement at Aug 14, 2017, 9:57 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Aug 14, 2017, 9:57 AM CDT (14:57 UTC)
Expired
Aug 14, 2017, 7:22 PM CDT
In force
9 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 14:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 3.0 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2017-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2017-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

067 
WHUS43 KDLH 141457
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
957 AM CDT MON AUG 14 2017

MNZ037-WIZ001-150100-
/O.NEW.KDLH.BH.S.0012.170814T1457Z-170815T0100Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
957 AM CDT MON AUG 14 2017

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM CDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A BEACH HAZARDS
STATEMENT FOR DANGEROUS SWIMMING CONDITIONS, WHICH IS IN EFFECT UNTIL
8 PM CDT THIS EVENING. 

* LOCATION...PARK POINT BEACH

* DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE 
  SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP 
  CURRENTS.

* HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS 
  SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A 
  SWIMMER QUICKLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS...
NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND
NEAR RIVER MOUTHS.

FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT
WWW.WEATHER.GOV/DULUTH

&&

$$

HUYCK
1 follow-up statement
678 
WHUS43 KDLH 150022
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
722 PM CDT MON AUG 14 2017

MNZ037-WIZ001-150130-
/O.CAN.KDLH.BH.S.0012.000000T0000Z-170815T0100Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
722 PM CDT MON AUG 14 2017

...BEACH HAZARDS STATEMENT IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS CANCELLED THE BEACH
HAZARDS STATEMENT.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Aug 14, 6:52 AM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 14, 6:52 AM CDT, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
652 AM CDT Mon Aug 14 2017

.UPDATE...
Issued at 642 AM CDT Mon Aug 14 2017

Updated aviation section below for 12Z TAF TAF issuance.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 347 AM CDT Mon Aug 14 2017

An upper level short wave with a closed mid level circulation, will
cross Minnesota this morning, and then into northwest Wisconsin this
afternoon as the mid level circulation opens into a trof. Several
embedded impulses will accompany this system and have increased pops
across much of the area as a result. Even though there is some
instability suggested by the models, cloud cover may affect the
overall potential for thunder. Regardless, do have a mention of
thunder over portions of northwest Wisconsin this afternoon. The
greatest potential for thunder will be over northern St. Louis east
through northern Lake and Cook counties which each of the models agree
upon. Thermodynamic profiles do not support any mention of hail, nor
excessive rain.

Monday evening finds the short wave moving through the eastern
portion of the Wisconsin forecast area before departing. No change
was made to the prior forecast in the early evening as a result.
Brought the pops down for the rest of the evening. No thunder is
expected as instability is diurnally driven. Elsewhere, upper level
and surface ridging are arriving from the west with a clearing sky.
As the high settles overhead late tonight, expect fog to develop and
affect much of the region and linger until 14Z/9am Tuesday.

A dry day is expected Tuesday as the ridging remains over the area.
The models are trying to flatten the upper ridge in the afternoon
with an approaching short wave trof. However, moisture is lacking and
thus a rain free day.

.LONG TERM...(Tuesday night through Sunday)
Issued at 347 AM CDT Mon Aug 14 2017

Tuesday night-Wednesday night a potent upper level shortwave and
associated surface low moves across the upper midwest, bringing a
period of showers and a few thunderstorms to the forecast area.
Models are fairly consistent in depicting that this feature will
affect our area, but the strength and track of the low vary a lot
between models and over the last few runs.  That said though, have
raised pops between 09Z Wednesday through 12Z Thursday over the
consensus to depict this greater confidence in this event happening.
The GFS looks overamplified aloft and too strong and too far north
with the surface low, so am favoring a more moderated solution
between the ECMWF and NAM solutions.  Since I am favoring a more
southerly solution to the surface low, have reduced the thunder
somewhat.  Thursday the precipitation chances slowly ramp down as
the system moves off to the east.

Beyond Thursday there are some pretty large differences in the
synoptics of the forecast.  By Thursday evening the general pattern
of low pressure system just to our east and ridging over the west
coast/Rockies is fairly consistent.  However, the GFS has a potent
secondary shortwave moving out of the Rockies that is much weaker in
the ECMWF.  Over the following 24-36 hours the GFS ramps this
feature up into a fairly strong system that moves a surface low
across the mid Mississippi River valley that just does not exist on
the ECMWF.  This makes a pretty big difference in the models by
Saturday, producing large uncertainties in the forecast beginning on
Friday and continuing through the weekend and early next week.  Have
stuck with the consensus forecast for now, and will have to wait and
see on how these features resolve in the next few days.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 642 AM CDT Mon Aug 14 2017

An area of low pressure over eastern South Dakota as of issuance
time will move east across southern Minnesota and Wisconsin today
and tonight. It will bring chances for showers and perhaps a few
thunderstorms to the area with MVFR ceilings and visibilities. The
MVFR ceilings will move southeast out of the area this afternoon
and evening as the low pressure system moves farther away from the
area. High pressure will build into the area tonight, causing
skies to clear and winds to become light and variable. With recent
rainfall, fog is expected to develop after 05z, with IFR
visibilities possible after 09z. LIFR visibilities are also
possible, but have left out for now as cloud cover could reduce
this possibility.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  67  53  74  57 /  70   0   0  30
INL  76  52  79  57 /   0   0   0  30
BRD  70  53  75  60 /  20   0  10  70
HYR  67  51  77  58 /  80  10   0  30
ASX  69  53  75  56 /  90  10   0  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

UPDATE...LE
SHORT TERM...GSF
LONG TERM...LE
AVIATION...LE
Hazardous weather outlook, Aug 14, 4:09 AM CDT, 5 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
409 AM CDT Mon Aug 14 2017

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-151030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
409 AM CDT Mon Aug 14 2017

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are possible this afternoon over northern St. Louis
county east through northern Lake and Cook counties, as well as in
northwest Wisconsin, mainly south of Highway 77.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms Wednesday and Wednesday evening
across portions of the Northland. Thunderstorms are also possible
Friday and Saturday. Severe weather is not anticipated at this time.
However, heavy rainfall is possible Wednesday afternoon and evening,
and may lead to localized flooding.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotter activation will not be needed today or tonight.

LSZ121-140>148-151030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
409 AM CDT Mon Aug 14 2017

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Additional rounds of thunderstorms are forecast during the upcoming
week. The best chance of thunderstorms is Wednesday and Wednesday
night. Thunderstorms are also possible Friday and Saturday. Severe
weather is not expected at this time.

GSF/LE

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 6:52 PM CDTSpecial Weather StatementDLH38 min

Nearby

Beach Hazards Statements in Minnesota, 2017Beach Hazards Statements in Wisconsin, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.